Am I slurring my speech because of some kind of brain disorder?
Don't know what's happening and I'm really nervous. My speech has been screwed up lately. I slur my words and stutter and never done anything like this before. Is something wrong with my brain? Did I have a mild stroke and I don't know it. I'm only 30 years old.
Slurred speech or stuttering is also called dysarthralgia (difficulty in articulating the language). The causes for it are many which include the central nervous system (speech center), the nerves and muscles controlling the face, and medications as well as substances like alcohol and narcotics. One important thing to know about your symptom is whether it started all of a sudden or it was a gradual change. Does it change from time to time, such as getting worse when you are talking in front of strangers and improving when you are at home? Does it affect any other of your muscle groups the same way as it does with your speech? Is it difficult to swallow or keep your eyes open for a prolonged period of time? Sometimes the simplest thing to rule out is looking at your medication list (if you are on medications). If you are not taking any medications, the next thing you should do is to see a doctor because for someone as young as you are slurring of speech is NOT a common benign symptom. It could be a symptom of a much more serious condition like a stroke. But for someone of your age, a brain tumor, autoimmune disorders such as myasthenia gravis and multiple sclerosis, and medications may be more likely that you need to see a primary care physician or an internist to have these conditions ruled out. Your doctor may refer you to a neurologist to further look into your condition.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.